Letters to the Editor

Antibiotic Therapy and Serum Digoxin Toxicity



FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.


FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.

Am Fam Physician. 1998 Mar 15;57(6):1239-1240.

to the editor: In the article on serum digoxin concentration,1 the discussion under the eighth question (is the patient receiving medications that interact with digoxin?) states that digoxin is metabolized by certain bacteria, such as Eubacterium lentum, which exist in the intestinal flora of approximately 10 percent of the population. It goes on to state that treatment of these patients with antibiotics such as erythromycin and tetracycline can eradicate intestinal flora and cause as much as a twofold increase in the serum digoxin concentration. Since the bacterium metabolizes digoxin, does this mean that these patients ordinarily have a lower serum digoxin concentration while taking the same dose of digoxin as patients who do not have colonization with Eubacterium lentum? Since 1966 I have never observed nor have I heard of any other physician observing a patient with an adverse reaction involving digoxin and tetracycline or erythromycin. How significant is this effect?

REFERENCE

1. Cauffield JS, Gums JG, Grauer K. The serum digoxin concentration: ten question to ask. Am Fam Physician. 1997;56:495–503.

in reply: Digoxin is metabolized to inactive metabolites, called digoxin reduction products, in approximately 10 percent of patients.1 These digoxin reduction products are excreted in the urine. As stated in our article, this reduction is presumed to be performed by bacteria such as Eubacterium lentum, which colonize the gut of a minority of patients.2 The digoxin reduction products can be detected by clinical assay. Studies detailing the effects of administering oral antibiotics to patients producing digoxin reduction products are limited. In one study,1 patients receiving erythromycin demonstrated as much as a doubling of serum digoxin concentrations on the seventh day of an erythromycin regimen. In these patients, production of digoxin reduction products dropped significantly. The interaction appears to be more significant when poorly absorbed formulations, such as tablets, are used in comparison with elixir or intravenous preparations.1

Several cases of digoxin toxicity resulting from concomitant administration of broad-spectrum antibiotics have been reported. In one case,3 involving an 86-year-old woman who was receiving oral digoxin therapy in a dosage of 0.25 mg once daily, trough digoxin concentration increased from 1.9 ng per mL (2.4 nmol per L) to 5.1 ng per mL (6.5 nmol per L) after she had received six days of therapy with erythromycin in a dosage of 250 mg four times daily. The only symptom of digoxin toxicity that she experienced was persistent lethargy. Her symptoms resolved one week after digoxin was discontinued. Other patients experienced symptoms of digoxin toxicity, such as nausea and vomiting, after receiving antibiotic therapy.4,5

These case reports suggest that the risk of digoxin toxicity in patients with digoxin reduction products may be increased by factors such as the baseline serum concentration and other factors that influence digoxin metabolism and elimination, such as renal function, age and use of medications that can increase serum digoxin concentrations. Because of the inability to conveniently identify patients at risk for digoxin toxicity, it is recommended that patients receiving digoxin have serum digoxin concentrations monitored at baseline and after completing therapy with broad-spectrum antibiotics.

REFERENCES

1. Lindenbaum J, Rund DG, Butler VP Jr, Tse-Eng D, Saha JR. Inactivation of digoxin by the gut flora: reversal by antibiotic therapy. N Engl J Med. 1981;305:789–94.

2. Cauffield JS, Gums JG, Grauer K. The serum digoxin concentration: ten questions to ask. Am Fam Physician. 1997;56:495–503.

3. Morton MR, Cooper JW. Erythromycin-induced digoxin toxicity. DICP. 1989;23:668–70.

4. Friedman HS, Bonventre MV. Erythromycin-induced digoxin toxicity [Letter]. Chest. 1982;82:202.

5. Maxwell DL, Gilmour-White SK, Hall MR. Digoxin toxicity due to interaction of digoxin with erythromycin. BMJ. 1989;298:572.

Send letters to Kenneth W. Lin, MD, MPH, Associate Deputy Editor for AFP Online, e-mail: afplet@aafp.org, or 11400 Tomahawk Creek Pkwy., Leawood, KS 66211-2680.

Please include your complete address, e-mail address, and telephone number. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors.

Letters submitted for publication in AFP must not be submitted to any other publication. Possible conflicts of interest must be disclosed at time of submission. Submission of a letter will be construed as granting the American Academy of Family Physicians permission to publish the letter in any of its publications in any form. The editors may edit letters to meet style and space requirements.


Copyright © 1998 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

Navigate this Article